Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 5:29 AM CDT for Plymouth County, Iowa; Union County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2007, 5:29 AM CDT (10:29 UTC)
- Expired
- May 5, 2007, 5:48 AM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 051028 SVRFSD IAC149-SDC127-051100- /O.NEW.KFSD.SV.W.0044.070505T1029Z-070505T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 AM CDT SAT MAY 5 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA EAST CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 600 AM CDT * AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTH OF AKRON...OR ABOUT 12 MILES NORTHEAST OF PONCA...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AKRON AROUND 540 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4262 9659 4262 9639 4290 9643 4291 9660 $$ CJ
2 follow-up statements
000 WWUS53 KFSD 051037 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 AM CDT SAT MAY 5 2007 IAC149-SDC127-051100- /O.CON.KFSD.SV.W.0044.000000T0000Z-070505T1100Z/ PLYMOUTH IA-UNION SD- 537 AM CDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR EAST CENTRAL UNION AND NORTHWESTERN PLYMOUTH COUNTIES... AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF AKRON...OR ABOUT 15 MILES SOUTH OF HAWARDEN...MOVING NORTH AT 40 MPH. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4271 9656 4272 9642 4290 9643 4291 9660 $$ CJ
000 WWUS53 KFSD 051048 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 548 AM CDT SAT MAY 5 2007 IAC149-SDC127-051058- /O.CAN.KFSD.SV.W.0044.000000T0000Z-070505T1100Z/ PLYMOUTH IA-UNION SD- 548 AM CDT SAT MAY 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION AND NORTHWESTERN PLYMOUTH COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND EXITED THE COUNTY. LAT...LON 4271 9656 4272 9642 4290 9643 4291 9660 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:25 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 5, 3:25 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT SAT MAY 5 2007
.DISCUSSION...
VERY ACTIVE WX ACRS CWA THRU SUN WITH LINGERING THREAT OF PRECVIP E
ON MON. UPPER LOW OVR CNTRL ROCKIES WL CONT TO EJECT S/WS NEWD ACRS
CWA AS IT LIFTS NEWD THRU SUN. LARGE AREA OF PRECIP ACRS NEB MOVG
NWD AND WL AMINLY AFFECT AREAS W OF I29 TODAY...AS DRIER MID LEVEL
AIR TO THE E WL LIMIT NEWD SPREAD TODAY. WUD EXPECT WDSPRD RW/TRW
ACRS WRN CWA THIS MORN...WITH SCT RW/TRW TO I29. PRECIP WL TAPER OFF
FOR AWHILE THIS AFTN...BUT WITH NEXT S/W SHUD AGAIN SEE DVLPMNT OF
TRW ACRS W SPREADING EWD TONIGHT. MODELS ALL SHOW VERY HIGH 0-3KM
HELICITY AND HIGH 0-2KM VGP W OF I29 LATER THIS AFTN AND EVE AND WL
LIKELY SEE ANOTHER BOUT OF SVR STORMS WITH POT FOR TORNADOES W OF
I29. MAY NOT GET RID OF STRATUS OVR CWA...BUT FURTHER S IF CLOUDS
BREAK UP AND STORMS BECOME SFC BASED...CUD SEE A FAIRLY SIG SVR WX
EVENT. SO HAVE MENTIONED SVR STORMS ALONG AND W OF I29 FOR LATE THIS
AFTN AND THIS EVE. IN ADDITION TO THE SVR THREAT...POT CONTS FOR
FLOODING ALONG AND W OF I29 AND WL CONT FLOOD WATCH. WUD EXPECT
HEAVIEST RAINS LATE THIS AFTN AND EVE W OF I29...REACHING THE I29
CORRIDOR LATER IN THE EVENING.
ON SUN...SFC FNT WL PUSH INTO CWA AND THREAT OF SVR STORMS WL AGAIN
BE POSSIBLE MAINLY ACRS THE E. DYNAMICS ARE NOT AS IMPRESSIVE FOR
SUN SVR WX...BUT POT FOR HEAVY RAINS ALONG THE I29 CORRIDOR SUN
NIGHT LOOK GOOD AS REDEVELOPMENT OF TRW EXPECTED DURING THE LATE
AFTN AND EVE.
WNDS WL BE QUITE GUSTY OUT OF SE TODAY AND WL LIKELY SEE GUSTS TO 35
TO 40 MPH. MAY NEED A WND ADVY...BUT FOR NOW WL HOLD OFF.
TEMPS WL BE TRICKY TODAY AND WL BE HIGLY DEPENDENT WHEN OR IF LOW
CLOUDS BREAK UP. FEEL THERE WL BE A LEAST A LTL SUN IN THE
AFTN...AND IT WONT TAKE MUCH TO PUSH TEMPS TO NR 70 OR ABOVE. SO WL
NOT STRAY TOO FAR FM NAM MOS...WHICH IS COOLER THAN GFS MOS.
ON SUN...TEMPS WL NOT RISE TOO MUCH BUT SHUD START OUT RATHER WARM
AROUND 60. SO A 10 DEG RISE SHUD BE PSBL WITH RAIN IN THE
MORN...ENDING FOR AWHILE IN THE AFTN BEFORE REDEVELOPING.
LATER FCST PDS FOR MON AND BEYOND LOOK REASONABLE FM PREV FCST WITH
LINGERING THREAT OF RAIN ACRS E ON MON AND ANOTHER SMALL CHC OF
PRECIP LATE TUES NITE INTO WED.
&&
.AVIATION...
IFR THROUGH THE MORNING HOURS ACROSS MUCH OF THE AREA...WITH
CEILINGS GENERALLY BELOW 1000 FT. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OCCUR OVER MOST OF THE MISSOURI AND JAMES VALLEY
THROUGH THE MORNING. LOW PRESSURE WILL INTENSITY THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF 40 KTS
ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE THE
GROUND. THUNDERSTORMS WILL REDEVELOP BY EARLY EVENING...SOME
PRODUCING LARGE HAIL AND STRONG WINDS.
&&
&&
FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR IAZ001-
012-020-031.
MN...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR MNZ098.
NE...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR NEZ013-
014.
SD...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR SDZ039-
040-054>056-061-062-066-067-070-071.
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR
SDZ038-050-052-053-057>060-063>065-068-069.
&&Hazardous weather outlook, May 5, 4:09 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 AM CDT SAT MAY 05 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 409 AM CDT SAT MAY 05 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A HURON TO SIOUX CITY LINE. FLOODING... HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE 29 AND THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 12:45 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HEAVY RAIN CAVOUR 44.37N 98.04W
05/05/2007 E4.00 INCH BEADLE SD EMERGENCY MNGR
3 TO 4 INCHES OF RAIN IN CAVOUR. SEWER SYSTEMS ARE
BEGINNING TO EXPERIENCE PROBLEMS.
1228 AM HEAVY RAIN CAVOUR 44.37N 98.04W
05/05/2007 M4.54 INCH BEADLE SD EMERGENCY MNGR
EMERGENCY MANAGER ALSO REPORTED THAT THE WATER IN THE
STREET IS A FOOT DEEP AND THE ROAD NORTH OF TOWN IS
ERODING.
&&
TRMLocal storm report, May 5, 4:28 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 AM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN CAVOUR 44.37N 98.04W
05/05/2007 M5.23 INCH BEADLE SD EMERGENCY MNGR
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:10 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
| May 4, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 35 min |
| May 4, 7:43 PM CDT | Tornado Warning | FSD | Hanson | 32 min |
| May 4, 7:50 PM CDT | Tornado Warning | FSD | Hanson | 25 min |
| May 4, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 33 min |
| May 4, 8:14 PM CDT | Tornado Warning | FSD | Hanson | 31 min |
| May 4, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 26 min |
| May 4, 9:24 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 36 min |
| May 5, 12:12 AM CDT | Flash Flood Warning | FSD | Beadle | 3 hr |
| May 5, 12:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 30 min |
| May 5, 12:58 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 47 min |
| May 5, 1:07 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 38 min |
| May 5, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 15 min |
| May 5, 1:21 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 39 min |
| May 5, 1:55 PM CDT | Flash Flood Warning | FSD | Bon Homme, Hutchinson, Yankton | 3 hr |
| May 5, 2:22 PM CDT | Flash Flood Warning | FSD | Hanson | 4 hr |
| May 5, 2:49 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 41 min |
| May 5, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 32 min |
| May 5, 3:25 PM CDT | Flash Flood Warning | FSD | Miner | 6 hr |
| May 5, 3:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner | 44 min |
| May 5, 3:51 PM CDT | Tornado Warning | FSD | Miner | 24 min |
| May 5, 3:51 PM CDT | Tornado Warning | FSD | Bon Homme | 54 min |
| May 5, 3:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 32 min |
| May 5, 4:00 PM CDT | Flash Flood Warning | FSD | Beadle, Kingsbury, Sanborn | 6 hr |
| May 5, 4:08 PM CDT | Tornado Warning | FSD | Hanson, Miner | 37 min |
| May 5, 4:10 PM CDT | Tornado Warning | FSD | Gregory | 50 min |
| May 5, 4:34 PM CDT | Tornado Warning | FSD | Davison | 26 min |
| May 5, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 36 min |
| May 5, 4:38 PM CDT | Tornado Warning | FSD | Hutchinson | 37 min |
| May 5, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 15 min |
| May 5, 4:45 PM CDT | Tornado Warning | FSD | Bon Homme | 21 min |
| May 5, 4:53 PM CDT | Flash Flood Warning | FSD | Bon Homme, Hutchinson, Yankton | 6 hr |
| May 5, 4:59 PM CDT | Tornado Warning | FSD | Sanborn | 31 min |
| May 5, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| May 5, 5:13 PM CDT | Tornado Warning | FSD | Hanson | 47 min |
| May 5, 5:14 PM CDT | Tornado Warning | FSD | Hutchinson | 19 min |
| May 5, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 23 min |
| May 5, 5:24 PM CDT | Tornado Warning | FSD | Davison | 36 min |
| May 5, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 47 min |
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 16 min |
| May 5, 5:39 PM CDT | Tornado Warning | FSD | Yankton | 36 min |
| May 5, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 49 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 13 min |
| May 5, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| May 5, 5:59 PM CDT | Tornado Warning | FSD | Hanson, Miner, Sanborn | 29 min |
| May 5, 6:06 PM CDT | Tornado Warning | FSD | Aurora, Jerauld | 39 min |
| May 5, 6:11 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 34 min |
| May 5, 6:13 PM CDT | Tornado Warning | FSD | Hutchinson, Turner, Yankton | 32 min |
| May 5, 6:22 PM CDT | Flash Flood Warning | FSD | Brule | 3 hr |
| May 5, 6:28 PM CDT | Tornado Warning | FSD | Brule | 19 min |
| May 5, 6:43 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook | 32 min |
| May 5, 6:45 PM CDT | Tornado Warning | FSD | Jerauld | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.